Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 95, NWS Gaylord, MI

July 26, 2006Kalkaska County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 26, 2006, 3:07 AM EDT for Kalkaska County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2006, 3:07 AM EDT (07:07 UTC)
Expired
Jul 26, 2006, 3:36 AM EDT
In force
29 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Kalkaska County, MI

The radar

The NCL Michigan radar (KAPX), 28 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 260706
SVRAPX
MIC079-260800-
/O.NEW.KAPX.SV.W.0095.060726T0707Z-060726T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
307 AM EDT WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 400 AM EDT

* AT 304 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR DARRAGH...OR ABOUT 10 MILES
  EAST OF KALKASKA...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL KALKASKA COUNTY AROUND 320 AM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4474 8515 4463 8486 4486 8484 4486 8509

$$
2 follow-up statements
000 
WWUS34 KAPX 260720
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
319 AM EDT WED JUL 26 2006

MIC079-260800-
/O.CON.KAPX.SV.W.0095.000000T0000Z-060726T0800Z/
KALKASKA MI-
319 AM EDT WED JUL 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EDT
FOR KALKASKA COUNTY...

AT 314 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF
DARRAGH...OR ABOUT 7 MILES SOUTHEAST OF MANCELONA...MOVING NORTHEAST
AT 40 MPH.

THIS THUNDERSTORMS WILL PRODUCE DAMAGING WIND GUSTS IN THE 
MANISTEE LAKE...BIG TWIN LAKE AND BLUE LAKES AREA BY 400 AM EDT. 

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4474 8511 4469 8486 4486 8485 4486 8509

$$
000 
WWUS34 KAPX 260736
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
337 AM EDT WED JUL 26 2006

MIC079-260747-
/O.CAN.KAPX.SV.W.0095.000000T0000Z-060726T0800Z/
KALKASKA MI-
337 AM EDT WED JUL 26 2006

...THE SEVERE THUNDERSTORM WARNING FOR KALKASKA COUNTY IS
CANCELLED...

AT 337 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.

ADDITIONAL STRONG STORMS ARE MOVING THROUGH THE AREA. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.

LAT...LON 4474 8511 4469 8486 4486 8485 4486 8509

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:50 PM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 25, 9:50 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
950 PM EDT TUE JUL 25 2006

.UPDATE...QUIET CONDITIONS PREVAILING FOR THE MOMENT ACROSS NORTHERN
MICHIGAN. WARM FRONT HAS NOW SET UP FROM JUST NORTH OF ALPENA...OVER
TO CHARLEVOIX...ACROSS NORTHERN LAKE MICHIGAN...AND ALONG THE
NORTHERN WISCONSIN/UPPER MICHIGAN BORDER. SHOWERS AND
THUNDERSTORMS...SOME WITH IMPRESSIVE LOOKING SIGNATURES...HAVE
DEVELOPED ACROSS THE WARM FRONT ZONE ACROSS NORTHERN WISCONSIN AND
CENTRAL/EASTERN UPPER MICHIGAN.

THESE STORMS ARE MOVING EASTWARD AT 30 MPH...AND IF THEY HOLD
TOGETHER ACROSS LAKE MICHIGAN...COULD REACH NORTHERN MICHIGAN AROUND
MIDNIGHT. THE ARRIVAL OF THIS ACTIVITY MAKES THINGS QUITE
INTERESTING...AS THIS IS ABOUT THE SAME TIME THAT THE LLJ WILL GET
CRANKING...AND MODELS ARE IN DECENT AGREEMENT ON POINTING THE LLJ
INTO THE VICINITY OF NORTHERN LAKE MICHIGAN...AND INTO NORTHWEST
LOWER MICHIGAN. ALTHOUGH WE ARE GOING TO LOSE THE SURFACE BASED
INSTABILITY BY THIS TIME...WHICH MAY REALLY WEAKEN THE STORMS AS
THEY CROSS THE LAKE...THERE WILL STILL BE PLENTY OF INSTABILITY
ALOFT TO TAP INTO. MODIFYING A SOUNDING THIS EVENING AND LIFTING A
PARCEL FROM 850 MB YIELDED AROUND 1200J/KG OF CAPE. AROUND MIDNIGHT
IS ALSO ABOUT THE TIME THAT THE BEST THETA E ADVECTION KICKS IN WITH
A BIT OF WAA ALOFT. FREEZING LEVELS WILL REMAIN QUITE HIGH AROUND
14KFT. WITH WEAK BULK SHEAR IN PLACE...IT WILL BE TOUGH TO GET MUCH
ORGANIZATION WITH CELLS.  THUS...THE MAIN THREAT FROM THIS ACTIVITY
OVERNIGHT MAY JUST BE THE POTENTIAL FOR HEAVY RAINFALL...WITH PW
VALUES AROUND 1.80 AND K INDEX VALUES INCREASING TO ABOVE 35 BY
MORNING.

WITH ALL THIS SAID...WITH GOOD MID LEVEL LAPSE RATES...AND THETA E
RIDGE MOVING OVERHEAD...WILL BUMP POPS UP TO CATEGORICAL ACROSS
NORTHWEST AND EASTERN UPPER MICHIGAN...LEAVING LIKELY POPS ACROSS
THE REMAINDER OF NORTHERN MICHIGAN. BY THE TIME ALL IS SAID AND
DONE...SHOULD BE A FAIRLY GOOD AERIAL COVERAGE OF PRECIPITATION.
WILL LEAVE MENTION OF HEAVY RAIN OUT...BUT SOME PLACES MAY RECEIVE
LOCALLY HEAVY RAINFALL.

ONE LAST ADDITIONAL CHANGE WAS TO MAKE SOME TWEAKS TO LOW
TEMPERATURES AS CHARLEVOIX WAS ALREADY TO THE FORECAST LOW...SO TOOK
THEM DOWN A FEW DEGREES. ALSO INCREASED TEMPS ACROSS THE
SOUTHEAST...WHERE DEWPOINTS ARE STILL AROUND 70...SO CANNOT SEE LOWS
GETTING MUCH BELOW 70.

KAS

&&

.PREV DISCUSSION...ISSUED AT 411 PM EDT TUE JUL 25 2006

SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING SFC LOW
PRESSURE IN FAR NW ONTARIO WITH A TRAILING COOL FRONT CONNECTING TO
A DEVELOPING AREA OF LOW PRESSURE AROUND THE DAKOTAS/MN BORDER.
PREVIOUS STATIONARY BOUNDARY STILL LAID OUT ACROSS CENTRAL LOWER AND
EXTENDS BACK INTO THIS DEVELOPING LOW PRESSURE. WELL DEFINED
SHORTWAVE SEEN DIGGING INTO SOUTHERN MANITOBA WITH THUNDERSTORMS
DEVELOPING ALONG DRY MID LEVEL AIR PUNCHING INTO NW MN. AROUND
HERE...SCATTERED SHOWERS AND ISOLATED STORMS HAVE FIRED ALONG MAX
LOW LEVEL CONVERGENCE AIDED BY LAKE BREEZE DEVELOPMENT OVER PORTIONS
OF NE LAKE HURON. CU FIELD LESS THAN IMPRESSIVE ELSEWHERE BUT THE
BETTER CU DEVELOPMENT EXTENDED BACK INTO SRN CHEBOYGAN AND OTSEGO
COUNTIES. SOME CU NOTED ACROSS EXTREME NW CHIPPEWA COUNTY IN EASTERN
UPPER BUT STILL NO RETURNS ON RADAR THERE.

FORECAST CONCERNS TONIGHT AND WEDNESDAY REVOLVE AROUND CHANCES FOR
SHOWERS AND THUNDERSTORMS.

TONIGHT AND WEDNESDAY...AFOREMENTIONED SHORTWAVE IN SRN MANITOBA
WILL CONTINUE TO TRACK ESE AND INTO WESTERN LAKE SUPERIOR BY
TOMORROW MORNING...THEN THROUGH UPPER MICHIGAN TOMORROW AFTERNOON.
THIS FEATURE IS WEAKENING WITH TIME...BUT WILL HELP FURTHER DEVELOP
LOW PRESSURE ACROSS MN/DAKOTAS...THAT WILL THEN LIFT THROUGH LAKE
SUPERIOR WEDNESDAY. THIS WILL DRAG THE STATIONARY BOUNDARY BACK
THROUGH NRN MICHIGAN TONIGHT AS A WARM FRONT. MARGINAL FORCING OF 2
TO 5 UNITS OF H8-H5 -DIVQ WILL WORK ON THE FRONT WHILE H8 WINDS
(LLJ) OF 25-30KTS POINT INTO NORTHERN MICHIGAN AFTER MIDNIGHT
RESULTING IN A MAX MOISTURE/THETA-E CONVERGENCE WORKING INTO THE
AREA FROM WEST TO EAST. MID LEVEL LAPSE RATES ARE 6-6.5 C/KM WITH
SHOWALTER INDICES 0 TO -2C. CAN SEE SHOWERS AND THUNDERSTORMS
DEVELOPING AFTER MIDNIGHT ACROSS THE NW HALF OF THE CWA...AND THEN
SLOWLY WORKING ACROSS WHAT APPEARS TO BE MORE LIKELY...THEN NRN HALF
OF THE CWA. DO NOT KNOW SPECIFICALLY WHERE THE MAIN RAIN WILL SET
UP...SO WILL GO WITH LIKELY FOR ALL AREAS OVERNIGHT. PRIOR TO
THIS...WE WILL HAVE THE SCATTERED CONVECTION PERSISTING ACROSS
PORTIONS OF NE LOWER...BUT THIS STUFF LOOKS MAINLY DIURNAL AND
SHOULD FALL APART THROUGH THE EVENING HOURS. INSTABILITY OF
1000-1500 J/KG (MLCAPE)...GREATEST NEAR THE THUMB...BUT ONLY SEEN A
FEW LIGHTNING STRIKES THUS FAR. SEVERE THREAT LOOKS MINIMAL...
ESPECIALLY WITH 0-6KM BULK SHEAR OF 20KTS.

WILL CARRY LIKELY CHANCES FOR SHOWERS AND SOME THUNDERSTORMS INTO
THE MORNING HOURS BEFORE LLJ RELAXES AND SHIFTS EAST OF THE AREA.
COULD SEE SOME GUSTS TO 20-25 MPH EARLY IN THE MORNING. THEN...THERE
WILL BE ALOT OF UNCERTAINTY AS FAR AS CLOUD COVER AND RESULTING
INSTABILITY FOR THE AFTERNOON. THESE DETAILS WILL HAVE TO BE WORKED
OUT IN LATER FORECASTS...BUT MODIFICATIONS OF AREA SOUNDINGS DOES
REVEAL MAYBE AS HIGH AS 1000 J/KG MLCAPE (HIGH END). AGAIN CLOUD
COVER AND PRECIP WILL CERTAINLY PLAY A VITAL ROLE IN HOW MUCH
INSTABILITY WE CAN REALIZE. RIGHT NOW WILL JUST LEAVE A CHANCE FOR
SHOWERS AND THUNDERSTORMS IN FOR THE AFTERNOON AS MAIN SHORTWAVE
ACTIVITY ARRIVES. CAN EASILY SEE LIKELY CHANCES CONTINUING THROUGH
THE ENTIRE DAY...AS LATER FORECASTS MAY REFLECT THIS. LOWERED HIGHS
JUST A BIT TO ACCOUNT FOR EXPECTED PRECIP/CLOUDS...BUT THIS IS JULY
AFTER ALL AND SOME SUN SHOULD ALLOW TEMPS TO GET TO THE LOWER 80S.
GUIDANCE SUGGESTING MANY AREAS WILL BE IN THE MID/UPR 70S.  SMD

LONG TERM...MODELS ARE IN GOOD AGREEMENT FROM WEDNESDAY NIGHT
THROUGH FRIDAY WITH A FEW MINOR DIFFERENCES.

WEDNESDAY NIGHT...BOTH OF THE MODELS HAVE THE SFC LOW IN DIFFERENT
CONFIGURATIONS WITH THE COLD FRONT PRETTY MUCH IN S LOWER BY 12Z. SO
WILL GO WITH THE CHANCE OF SHOWERS WITH ISOLATED THUNDER AS THE
FRONT MOVES THROUGH WITH WEAK INSTABILITY AS THE DYNAMIC FORCING IS
THROUGH N LOWER BY 03Z.

THURSDAY...SOME WEAK FORCING REMAINS OVER N LOWER AS THE COLD FRONT
NOW BEGINS TO MOVE NORTH AS A WARM FRONT. LOOKS LIKE THE INSTABILITY
STAYS IN N LOWER SO WILL LEAVE THE POPS LOW IN N LOWER AND KEEP E
UPPER DRY FOR NOW.

THURSDAY NIGHT...WITH THE SUN DOWN, WOULD EXPECT THAT THE
INSTABILITY WILL BE OUT OF THE AREA. WILL ALLOW FOR A CHANCE OF
SHOWERS OR THUNDER ALONG THE SOUTHERN BORDER OF THE FORECAST AREA.
BOTH THE GFS AND THE NAM ALLOW FOR WEAK FORCING IN S LOWER AS WELL.

FRIDAY...BOTH THE GFS AND NAM BEGIN TO MOVE THE NEXT FRONT IN THE
MINNESOTA ARROWHEAD AND W UPPER AS DEPICTED BY THE 850-500 MB DIV Q
AND THE SFC TROUGH BOTH THE MODELS SHOW QPF IN AND AROUND THE
REGION, BUT WITH THE 700-500 MB MOISTURE FAIRLY DRY (AROUND 40%) AND
THE 850 MOISTURE AROUND 50%, WILL KEEP THE FORECAST AREA DRY FOR THE
TIME BEING.

EXTENDED (SATURDAY THROUGH TUESDAY)...LOOKING AT THE MODELS TODAY,
THE ENSEMBLE MEANS ARE IN GOOD AGREEMENT WITH LITTLE SPREAD BY FHR
192 IN THE SPAGHETTI PLOTS. OVER THE GREAT LAKES THE GFS AND ECMWF
OPERATIONAL MODELS ARE IN GOOD AGREEMENT AS WELL. SO THERE IS GOOD
CONFIDENCE IN THE FORECAST AND WILL GO LIKE THIS...SATURDAY, WILL
LEAVE THIS DRY AS THE FRONT LOOKS LIKE IT IS SOUTH OF THE REGION AND
THE SFC HIGH BUILDS INTO THE AREA AND 500 MB HEIGHTS ARE BUILDING.
SUNDAY AND MONDAY, THE SFC AND 500 MB RIDGES REMAIN IN THE REGION
AND PROVIDES PRECIPITATION FREE WEATHER. MONDAY NIGHT AND TUESDAY,
THE WARM FRONT MOVES IN FROM THE SOUTHWEST. THIS WILL BEGIN WITH A
CHANCE OF THUNDERSTORMS IN THE SOUTHWEST FIRST, THEN OVERSPREAD THE
FORECAST AREA ON TUESDAY.

LUTZ

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 25, 10:02 PM EDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1002 PM EDT TUE JUL 25 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-261000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1002 PM EDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...OVERNIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT ACROSS BOTH
EASTERN UPPER AND NORTHERN LOWER MICHIGAN. SEVERE WEATHER IS NOT
EXPECTED...ALTHOUGH HEAVY RAINFALL IS POSSIBLE IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS IN EASTERN UPPER AND NORTHERN
LOWER MICHIGAN WEDNESDAY THROUGH FRIDAY. A FEW STORMS ON WEDNESDAY
MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

KAS

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:01 AM EDTSpecial Marine WarningAPX89 min
Jul 26, 3:22 AM EDTSevere Thunderstorm WarningAPXCrawford18 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.